Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

June 22, 2012

NWS Missoula, MT issued this special weather statement at Jun 22, 2012, 5:13 PM MDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2012, 5:13 PM MDT (23:13 UTC)
Expired
Jun 22, 2012, 5:45 PM MDT
In force
32 min
Issued by
NWS Missoula, MT

The radar

The Missoula radar (KMSX), 72 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WWUS85 KMSO 222313
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT FRI JUN 22 2012

IDZ005-006-222345-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOINTAINS-
413 PM PDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER AND
NORTHEASTERN IDAHO COUNTIES UNTIL 445 PM PDT...

AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 34 MILES WEST OF VICTOR...OR 38 MILES NORTHWEST
OF HAMILTON...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4685 11509 4687 11494 4680 11489 4681 11487
      4676 11477 4672 11479 4670 11476 4674 11470
      4674 11465 4671 11462 4668 11465 4646 11465
      4644 11498
TIME...MOT...LOC 2313Z 173DEG 17KT 4654 11485

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 22, 1:47 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 1:47 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
147 PM MDT Fri Jun 22 2012

.DISCUSSION...Model guidance increases moisture and lift in the
area through this afternoon, and isolated thunderstorms are
forecast to form this afternoon and evening. These guidance also
show a main shortwave off the west coast that will approach Idaho
and Montana this evening. The forcing with this shortwave will
keep thunderstorm chances for the overnight period especially in
northwest Montana. Varying levels of low level moisture in the region
will lead to a variety of impacts from gusty winds to rain and
small hail into tonight with northwest Montana to see storms into
early Saturday morning.

.Saturday through Monday...An upper low continues to circulate off
the west coast and will bring a few short waves through the
region. These pieces of energy will help with development of
convection over the region. Best potential for convection will be
late Saturday into Saturday night. The main impact from
thunderstorms will be heavy rain an potentially small hail. the
main focus for where thunderstorms will develop is in northwest
Montana from I-90 northward.

.Tuesday...The upper low finally moves inland through northwest
Montana and exits the region by Wednesday morning. Once again the
main impact with storms Tuesday will be heavy rain along with some
small hail and gusty winds.

.Wednesday and Thursday look to be mainly dry under a weak ridge
with slightly above normal temperatures. Next Friday models are
indicating a more moist southwest flow and reintroduce thunderstorms
into the region.

&&

.AVIATION...Clouds are clearing from south to north early this
afternoon but Cu is already forming as the region quickly warms.
Model guidance all indicate that moisture will increase through
this afternoon and thunderstorm chances will increase. Radar
indicated instability has been showing increasing instability but
it is going to take time and possibly more focused energy, from
the low off the coast, to overcome a low level stable layer being
shown on forecast soundings. This all means that showers and
thunderstorms will likely have a later start this afternoon,
around 22/2200z for near KSMN, KBTM and KMSO. There is still some
uncertainly for the amount of thunderstorms and the resultant
impacts, but KBTM and KSMN have a better chance for gusty winds.
Further north, small hail and rain appear the main impacts.
Conditions have a good chance to improve from KMSO and south by
late this evening, but showers with embedded thunderstorms have a
chance to linger into the overnight in northwest Montana.
Thunderstorms will again be possible on Saturday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 22, 5:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT FRI JUN 22 2012

IDZ005-006-222345-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOINTAINS-
413 PM PDT FRI JUN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER AND
NORTHEASTERN IDAHO COUNTIES UNTIL 445 PM PDT...

AT 410 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 34 MILES WEST OF VICTOR...OR 38 MILES NORTHWEST
OF HAMILTON...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4685 11509 4687 11494 4680 11489 4681 11487
      4676 11477 4672 11479 4670 11476 4674 11470
      4674 11465 4671 11462 4668 11465 4646 11465
      4644 11498
TIME...MOT...LOC 2313Z 173DEG 17KT 4654 11485

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.